July  2019, 18(4): 1735-1767. doi: 10.3934/cpaa.2019082

Remarks on a system of quasi-linear wave equations in 3D satisfying the weak null condition

1. 

Department of Mathematics, Faculty of Education, Mie University, 1577 Kurima-machiya-cho Tsu, Mie Prefecture 514-8507, Japan

2. 

Department of Applied Mathematics, Donghua University, Shanghai 201620, China

* Corresponding author

Received  May 2018 Revised  November 2018 Published  January 2019

We give an alternative proof of the global existence result originally due to Hidano and Yokoyama for the Cauchy problem for a system of quasi-linear wave equations in three space dimensions satisfying the weak null condition. The feature of the new proof lies in that it never uses the Lorentz boost operator in the energy integral argument. The proof presented here has an advantage over the former one in that the assumption of compactness of the support of data can be eliminated and the amount of regularity of data can be lowered in a straightforward manner. A recent result of Zha for the scalar unknowns is also refined.

Citation: Kunio Hidano, Dongbing Zha. Remarks on a system of quasi-linear wave equations in 3D satisfying the weak null condition. Communications on Pure and Applied Analysis, 2019, 18 (4) : 1735-1767. doi: 10.3934/cpaa.2019082
References:
[1]

S. Alinhac, The null condition for quasilinear wave equations in two space dimensions I, Invent. Math., 145 (2001), 597-618.  doi: 10.1007/s002220100165.

[2]

S. Alinhac, Geometric Analysis of Hyperbolic Differential Equations: An Introduction, London Mathematical Society Lecture Note Series, 374. Cambridge University Press, Cambridge, 2010. doi: 10.1017/CBO9781139107198.

[3]

A. Friedman, Partial Differential Equations, Holt, Rinehart and Winston, Inc., New York-Montreal, Que.-London, 1969.

[4]

J. Ginibre and G. Velo, Conformal invariance and time decay for nonlinear wave equations. I, Ann. Inst. H. Poincaré Phys. Théor., 47 (1987), 221-261. 

[5]

K. Hidano, Regularity and lifespan of small solutions to systems of quasi-linear wave equations with multiple speeds, I: almost global existence, in Harmonic Analysis and Nonlinear Partial Differential Equations (eds. H. Kubo and H. Takaoka), RIMS Kôkyûroku Bessatsu B65, Res. Inst. Math. Sci. (RIMS), Kyoto, (2017), 37–61.

[6]

K. HidanoC. Wang and K. Yokoyama, On almost global existence and local well posedness for some 3-D quasi-linear wave equations, Adv. Differential Equations, 17 (2012), 267-306. 

[7]

K. Hidano and K. Yokoyama, Global existence for a system of quasi-linear wave equations in 3D satisfying the weak null condition, International Mathematics Research Notices. IMRN, to appear., doi: 10.1093/imrn/rny024.

[8]

L. Hórmander, Lectures on Nonlinear Hyperbolic Differential Equations, Mathématiques & Applications (Berlin), 26. Springer-Verlag, Berlin, 1997.

[9]

F. John, Nonlinear Wave Equations, Formation of Singularities, Seventh Annual Pitcher Lectures delivered at Lehigh University, Bethlehem, Pennsylvania, April 1989. University Lecture Series, 2. American Mathematical Society, Providence, RI, 1990. doi: 10.1090/ulect/002.

[10]

F. Pusateri and J. Shatah, Space-time resonances and the null condition for first-order systems of wave equations, Comm. Pure Appl. Math., 66 (2013), 1495-1540.  doi: 10.1002/cpa.21461.

[11]

M. KeelH. F. Smith and C. D. Sogge, Almost global existence for quasilinear wave equations in three space dimensions, J. Amer. Math. Soc., 17 (2004), 109-153.  doi: 10.1090/S0894-0347-03-00443-0.

[12]

S. Klainerman, Remarks on the global Sobolev inequalities in the Minkowski space ${\mathbb R}^{n+1}$, Comm. Pure Appl. Math., 40 (1987), 111-117.  doi: 10.1002/cpa.3160400105.

[13]

S. Klainerman and T. C. Sideris, On almost global existence for nonrelativistic wave equations in 3D, Comm. Pure Appl. Math., 49 (1996), 307-321.  doi: 10.1002/(SICI)1097-0312(199603)49:3<307::AID-CPA4>3.0.CO;2-H.

[14]

H. Lindblad and I. Rodnianski, The weak null condition for Einstein's equations, C. R. Math. Acad. Sci. Paris, 336 (2003), 901-906.  doi: 10.1016/S1631-073X(03)00231-0.

[15]

J. MetcalfeM. Nakamura and C. D. Sogge, Global existence of quasilinear, nonrelativistic wave equations satisfying the null condition, Japan. J. Math. (N.S.), 31 (2005), 391-472.  doi: 10.4099/math1924.31.391.

[16]

J. Metcalfe and C. D. Sogge, Hyperbolic trapped rays and global existence of quasilinear wave equations, Invent. Math., 159 (2005), 75-117.  doi: 10.1007/s00222-004-0383-2.

[17]

J. Metcalfe and C. D. Sogge, Long-time existence of quasilinear wave equations exterior to star-shaped obstacles via energy methods, SIAM J. Math. Anal., 38 (2006), 188-209.  doi: 10.1137/050627149.

[18]

R. Racke, Lectures on Nonlinear Evolution Equations. Initial Value Problems, Aspects of Mathematics, E19. Friedr. Vieweg & Sohn, Braunschweig, 1992. doi: 10.1007/978-3-663-10629-6.

[19]

Y. Shibata and Y. Tsutsumi, On a global existence theorem of small amplitude solutions for nonlinear wave equations in an exterior domain, Math. Z., 191 (1986), 165-199.  doi: 10.1007/BF01164023.

[20]

T. C. Sideris, Nonresonance and global existence of prestressed nonlinear elastic waves, Ann. of Math. (2), 151 (2000), 849–874. doi: 10.2307/121050.

[21]

T. C. Sideris and S. -Y. Tu, Global existence for systems of nonlinear wave equations in 3D with multiple speeds, SIAM J. Math. Anal., 33 (2001), 477-488.  doi: 10.1137/S0036141000378966.

[22]

C. D. Sogge, Global existence for nonlinear wave equations with multiple speeds, in Harmonic Analysis at Mount Holyoke (South Hadley, MA, 2001. eds. W. Beckner, A. Nagel, A. Seeger and H.F. Smith), 353–366, Contemp. Math., 320, Amer. Math. Soc., Providence, RI, 2003. doi: 10.1090/conm/320.

[23]

J. Sterbenz, Angular regularity and Strichartz estimates for the wave equation. With an appendix by Igor Rodnianski, Int. Math. Res. Not., 2005, 187–231. doi: 10.1155/IMRN.2005.187.

[24]

K. Yokoyama, Global existence of classical solutions to systems of wave equations with critical nonlinearity in three space dimensions, J. Math. Soc. Japan, 52 (2000), 609-632.  doi: 10.2969/jmsj/05230609.

[25]

D. Zha, Some remarks on quasilinear wave equations with null condition in 3-D, Math. Methods Appl. Sci., 39 (2016), 4484-4495.  doi: 10.1002/mma.3876.

show all references

References:
[1]

S. Alinhac, The null condition for quasilinear wave equations in two space dimensions I, Invent. Math., 145 (2001), 597-618.  doi: 10.1007/s002220100165.

[2]

S. Alinhac, Geometric Analysis of Hyperbolic Differential Equations: An Introduction, London Mathematical Society Lecture Note Series, 374. Cambridge University Press, Cambridge, 2010. doi: 10.1017/CBO9781139107198.

[3]

A. Friedman, Partial Differential Equations, Holt, Rinehart and Winston, Inc., New York-Montreal, Que.-London, 1969.

[4]

J. Ginibre and G. Velo, Conformal invariance and time decay for nonlinear wave equations. I, Ann. Inst. H. Poincaré Phys. Théor., 47 (1987), 221-261. 

[5]

K. Hidano, Regularity and lifespan of small solutions to systems of quasi-linear wave equations with multiple speeds, I: almost global existence, in Harmonic Analysis and Nonlinear Partial Differential Equations (eds. H. Kubo and H. Takaoka), RIMS Kôkyûroku Bessatsu B65, Res. Inst. Math. Sci. (RIMS), Kyoto, (2017), 37–61.

[6]

K. HidanoC. Wang and K. Yokoyama, On almost global existence and local well posedness for some 3-D quasi-linear wave equations, Adv. Differential Equations, 17 (2012), 267-306. 

[7]

K. Hidano and K. Yokoyama, Global existence for a system of quasi-linear wave equations in 3D satisfying the weak null condition, International Mathematics Research Notices. IMRN, to appear., doi: 10.1093/imrn/rny024.

[8]

L. Hórmander, Lectures on Nonlinear Hyperbolic Differential Equations, Mathématiques & Applications (Berlin), 26. Springer-Verlag, Berlin, 1997.

[9]

F. John, Nonlinear Wave Equations, Formation of Singularities, Seventh Annual Pitcher Lectures delivered at Lehigh University, Bethlehem, Pennsylvania, April 1989. University Lecture Series, 2. American Mathematical Society, Providence, RI, 1990. doi: 10.1090/ulect/002.

[10]

F. Pusateri and J. Shatah, Space-time resonances and the null condition for first-order systems of wave equations, Comm. Pure Appl. Math., 66 (2013), 1495-1540.  doi: 10.1002/cpa.21461.

[11]

M. KeelH. F. Smith and C. D. Sogge, Almost global existence for quasilinear wave equations in three space dimensions, J. Amer. Math. Soc., 17 (2004), 109-153.  doi: 10.1090/S0894-0347-03-00443-0.

[12]

S. Klainerman, Remarks on the global Sobolev inequalities in the Minkowski space ${\mathbb R}^{n+1}$, Comm. Pure Appl. Math., 40 (1987), 111-117.  doi: 10.1002/cpa.3160400105.

[13]

S. Klainerman and T. C. Sideris, On almost global existence for nonrelativistic wave equations in 3D, Comm. Pure Appl. Math., 49 (1996), 307-321.  doi: 10.1002/(SICI)1097-0312(199603)49:3<307::AID-CPA4>3.0.CO;2-H.

[14]

H. Lindblad and I. Rodnianski, The weak null condition for Einstein's equations, C. R. Math. Acad. Sci. Paris, 336 (2003), 901-906.  doi: 10.1016/S1631-073X(03)00231-0.

[15]

J. MetcalfeM. Nakamura and C. D. Sogge, Global existence of quasilinear, nonrelativistic wave equations satisfying the null condition, Japan. J. Math. (N.S.), 31 (2005), 391-472.  doi: 10.4099/math1924.31.391.

[16]

J. Metcalfe and C. D. Sogge, Hyperbolic trapped rays and global existence of quasilinear wave equations, Invent. Math., 159 (2005), 75-117.  doi: 10.1007/s00222-004-0383-2.

[17]

J. Metcalfe and C. D. Sogge, Long-time existence of quasilinear wave equations exterior to star-shaped obstacles via energy methods, SIAM J. Math. Anal., 38 (2006), 188-209.  doi: 10.1137/050627149.

[18]

R. Racke, Lectures on Nonlinear Evolution Equations. Initial Value Problems, Aspects of Mathematics, E19. Friedr. Vieweg & Sohn, Braunschweig, 1992. doi: 10.1007/978-3-663-10629-6.

[19]

Y. Shibata and Y. Tsutsumi, On a global existence theorem of small amplitude solutions for nonlinear wave equations in an exterior domain, Math. Z., 191 (1986), 165-199.  doi: 10.1007/BF01164023.

[20]

T. C. Sideris, Nonresonance and global existence of prestressed nonlinear elastic waves, Ann. of Math. (2), 151 (2000), 849–874. doi: 10.2307/121050.

[21]

T. C. Sideris and S. -Y. Tu, Global existence for systems of nonlinear wave equations in 3D with multiple speeds, SIAM J. Math. Anal., 33 (2001), 477-488.  doi: 10.1137/S0036141000378966.

[22]

C. D. Sogge, Global existence for nonlinear wave equations with multiple speeds, in Harmonic Analysis at Mount Holyoke (South Hadley, MA, 2001. eds. W. Beckner, A. Nagel, A. Seeger and H.F. Smith), 353–366, Contemp. Math., 320, Amer. Math. Soc., Providence, RI, 2003. doi: 10.1090/conm/320.

[23]

J. Sterbenz, Angular regularity and Strichartz estimates for the wave equation. With an appendix by Igor Rodnianski, Int. Math. Res. Not., 2005, 187–231. doi: 10.1155/IMRN.2005.187.

[24]

K. Yokoyama, Global existence of classical solutions to systems of wave equations with critical nonlinearity in three space dimensions, J. Math. Soc. Japan, 52 (2000), 609-632.  doi: 10.2969/jmsj/05230609.

[25]

D. Zha, Some remarks on quasilinear wave equations with null condition in 3-D, Math. Methods Appl. Sci., 39 (2016), 4484-4495.  doi: 10.1002/mma.3876.

[1]

Kunio Hidano, Kazuyoshi Yokoyama. Global existence and blow up for systems of nonlinear wave equations related to the weak null condition. Discrete and Continuous Dynamical Systems, 2022  doi: 10.3934/dcds.2022058

[2]

Guangying Lv, Mingxin Wang. Existence, uniqueness and stability of traveling wave fronts of discrete quasi-linear equations with delay. Discrete and Continuous Dynamical Systems - B, 2010, 13 (2) : 415-433. doi: 10.3934/dcdsb.2010.13.415

[3]

Hideo Kubo. Global existence for exterior problems of semilinear wave equations with the null condition in $2$D. Evolution Equations and Control Theory, 2013, 2 (2) : 319-335. doi: 10.3934/eect.2013.2.319

[4]

Yongqin Liu, Shuichi Kawashima. Global existence and asymptotic behavior of solutions for quasi-linear dissipative plate equation. Discrete and Continuous Dynamical Systems, 2011, 29 (3) : 1113-1139. doi: 10.3934/dcds.2011.29.1113

[5]

Priscila Santos Ramos, J. Vanterler da C. Sousa, E. Capelas de Oliveira. Existence and uniqueness of mild solutions for quasi-linear fractional integro-differential equations. Evolution Equations and Control Theory, 2022, 11 (1) : 1-24. doi: 10.3934/eect.2020100

[6]

Vitali Liskevich, Igor I. Skrypnik. Pointwise estimates for solutions of singular quasi-linear parabolic equations. Discrete and Continuous Dynamical Systems - S, 2013, 6 (4) : 1029-1042. doi: 10.3934/dcdss.2013.6.1029

[7]

Alain Hertzog, Antoine Mondoloni. Existence of a weak solution for a quasilinear wave equation with boundary condition. Communications on Pure and Applied Analysis, 2002, 1 (2) : 191-219. doi: 10.3934/cpaa.2002.1.191

[8]

Xueqin Peng, Gao Jia. Existence and asymptotical behavior of positive solutions for the Schrödinger-Poisson system with double quasi-linear terms. Discrete and Continuous Dynamical Systems - B, 2022, 27 (4) : 2325-2344. doi: 10.3934/dcdsb.2021134

[9]

Vasily Denisov and Andrey Muravnik. On asymptotic behavior of solutions of the Dirichlet problem in half-space for linear and quasi-linear elliptic equations. Electronic Research Announcements, 2003, 9: 88-93.

[10]

Lu Yang, Meihua Yang, Peter E. Kloeden. Pullback attractors for non-autonomous quasi-linear parabolic equations with dynamical boundary conditions. Discrete and Continuous Dynamical Systems - B, 2012, 17 (7) : 2635-2651. doi: 10.3934/dcdsb.2012.17.2635

[11]

Guangcun Lu. Parameterized splitting theorems and bifurcations for potential operators, Part II: Applications to quasi-linear elliptic equations and systems. Discrete and Continuous Dynamical Systems, 2022, 42 (3) : 1317-1368. doi: 10.3934/dcds.2021155

[12]

Boyan Jonov, Thomas C. Sideris. Global and almost global existence of small solutions to a dissipative wave equation in 3D with nearly null nonlinear terms. Communications on Pure and Applied Analysis, 2015, 14 (4) : 1407-1442. doi: 10.3934/cpaa.2015.14.1407

[13]

Tuhin Ghosh, Karthik Iyer. Cloaking for a quasi-linear elliptic partial differential equation. Inverse Problems and Imaging, 2018, 12 (2) : 461-491. doi: 10.3934/ipi.2018020

[14]

Christopher Grumiau, Marco Squassina, Christophe Troestler. On the Mountain-Pass algorithm for the quasi-linear Schrödinger equation. Discrete and Continuous Dynamical Systems - B, 2013, 18 (5) : 1345-1360. doi: 10.3934/dcdsb.2013.18.1345

[15]

Timur Akhunov. Local well-posedness of quasi-linear systems generalizing KdV. Communications on Pure and Applied Analysis, 2013, 12 (2) : 899-921. doi: 10.3934/cpaa.2013.12.899

[16]

Boris Buffoni, Laurent Landry. Multiplicity of homoclinic orbits in quasi-linear autonomous Lagrangian systems. Discrete and Continuous Dynamical Systems, 2010, 27 (1) : 75-116. doi: 10.3934/dcds.2010.27.75

[17]

Teemu Tyni, Valery Serov. Inverse scattering problem for quasi-linear perturbation of the biharmonic operator on the line. Inverse Problems and Imaging, 2019, 13 (1) : 159-175. doi: 10.3934/ipi.2019009

[18]

Markus Harju, Jaakko Kultima, Valery Serov, Teemu Tyni. Two-dimensional inverse scattering for quasi-linear biharmonic operator. Inverse Problems and Imaging, 2021, 15 (5) : 1015-1033. doi: 10.3934/ipi.2021026

[19]

Jaakko Kultima, Valery Serov. Reconstruction of singularities in two-dimensional quasi-linear biharmonic operator. Inverse Problems and Imaging, , () : -. doi: 10.3934/ipi.2022011

[20]

May Ramzi, Zahrouni Ezzeddine. Global existence of solutions for subcritical quasi-geostrophic equations. Communications on Pure and Applied Analysis, 2008, 7 (5) : 1179-1191. doi: 10.3934/cpaa.2008.7.1179

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (228)
  • HTML views (187)
  • Cited by (1)

Other articles
by authors

[Back to Top]